MONTGOMERY COUNTY, Texas - Narcotics investigators tell Local 2 Investigates a new dangerous synthetic drug has caused several young adults to go to the emergency room in recent weeks.
The drug is synthetic LSD, police said. It's called NBOMe -- pronounced "n-bomb" -- on the street.
"It's easy to attain. You don't have to find a drug dealer. All you have to do is know where to shop," Joshua Johnston told Local 2 Investigative reporter Jace Larson.
Johnston is in drug rehab at Cenikor, a treatment center in Deer Park in the southeast part of the metro area. He said he has tried most drugs and saw many of his friends get high on synthetic LSD.
"Things become much more vivid. You have a body high," he said. The drug causes people to hallucinate. Often a person who is on synthetic LSD will see their body temperature spike. The user may take off his or her clothes to try and become cool.
In the past few months the popularity of synthetic LSD has skyrocketed, according to Lt. Philip Cash of the Montgomery County Sheriff's Office.
"We had several incidents where high school and college-aged kids were admitted to emergency rooms suffering overdoses," Cash said. "One of the teenagers was in a coma for several days."
The drug is cheap. An eight-hour high can cost as little as $3.
Synthetic LSD is usually liquified. A drop of it is placed on paper and can be extremely powerful. Users then put the paper on their tongue, where it can be quickly absorbed into the body.
"You never know the dosage amount because these are not regulated drugs. They are made in garages using backyard chemistry," Cash said.
Until recently the drug was not illegal. It was so new, laws hadn't made it illegal.
That's now changed, Cash said.
Local law enforcement and prosecutors in the county have created policies for when someone is caught with synthetic LSD.
Parents should realize anyone can be a user, Cenikor Clinical Manager Kelven Devereaux said.
"Any kid from Cinco Ranch to the Woodlands can be addicted to this drug at any time," Devereaux said. Users often have misperceptions about how dangerous the drug can be.
"(They think) that you cannot get tested for it, that you can pass drug tests behind this, that it must be safe," he said. All are untrue, Devereaux said.
He said parents should talk to their children and teenagers and watch for signs of drug use.
Signs of synthetic LSD use are hallucinations, spike in body temperature and seizures.
Copyright 2014 by Click2Houston.com. All rights reserved. This material may not be published, broadcast, rewritten or redistributed.